Lightning, Norfolk
- When
- July 20, 2:45 PM EST
- Where
- Norfolk County, 0.51 mi W of Sharon
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 42.120, -71.180
Lightning struck a house on Tracey Lane, igniting a fire.
A pre-frontal trough moved into southern New England, providing lift for showers and thunderstorms to develop in a hot and humid atmosphere. In addition, CAPE up to 2000 J/kg and 30-40 kts of shear provided enough instability and shear for thunderstorms to become severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A pre-frontal trough moved into southern New England, providing lift for showers and thunderstorms to develop in a hot and humid atmosphere. In addition, CAPE up to 2000 J/kg and 30-40 kts of shear provided enough instability and shear for thunderstorms to become severe. Because of warm air aloft, these thunderstorms mostly produced strong to damaging winds and not large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 20, 1:06 PM EST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
206 PM EDT SAT JUL 20 2013
.SYNOPSIS...
ONE MORE HOT AND HUMID DAY IS EXPECTED TODAY ALONG WITH SCATTERED
STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AS A COLD FRONT
APPROACHES FROM THE GREAT LAKES. THIS FRONT WILL BRING RELIEF FROM
THE EXCESSIVE HEAT AND HUMIDITY ON SUNDAY. MORE SEASONABLE BUT
HUMID CONDITIONS ARE EXPECTED FOR MUCH OF NEXT WEEK WITH
SCATTERED SHOWERS AND THUNDERSTORMS FROM TIME TO TIME.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
150 PM UPDATE...
HIGH CLOUDS HAVE MOVED IN...BUT DID HAVE SEVERAL HOURS OF MAINLY
CLEAR SKIES WHICH HAS ALLOWED FOR VERY GOOD HEATING AS TEMPS HAVE
RISEN TO THE LOWER-MID 90S FOR MOST INLAND AREAS. WITH THE HIGH
DEWPTS ALSO IN PLACE...ESPECIALLY IN THOSE AREAS NEAR AND S OF THE
MASS PIKE IN THE LOWER-MID 70S...HAS ALLOWED FOR QUICKLY
INCREASING INSTABILITY. LOW LEVEL LAPSE RATES ARE RATHER HIGH
ACROSS CENTRAL AND EASTERN AREAS...ON ORDER OF 8-8.5 C/KM. ALSO
NOTING INCREASING SHEAR /W-SW AT 30-35 KT/ ACROSS CENTRAL AND
NORTHERN AREAS WHICH WILL SHIFT S AS THE FRONT MOVES SE.
CONVECTION ALREADY STARTING TO KICK OFF...AND EVEN HAD A CELL
DEVELOP S OFF CAPE ANN EARLIER. WITH THE QUICKLY DESTABILIZING
AIRMASS OVER THE REGION...SPC HAS ALREADY ISSUED MESOSCALE
DISCUSSION WITH LIKELIHOOD OF WATCH COMING OUT SHORTLY.
HAVE UPDATED GRIDS TO BRING CONDITIONS CURRENT...BUT NOTING RAPID
CHANGES TO RADAR COVERAGE AT 2 PM.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
TONIGHT...
SCT SHOWERS AND TSTMS MAY LINGER ACROSS THE COASTAL PLAIN AND S
COAST INTO THE EVENING BEFORE ACTIVITY DISSIPATES AND MOVES
OFFSHORE. COLD FRONT WILL MOVE S ACROSS THE REGION TONIGHT BUT
NOT CLEARING THE S COAST UNTIL CLOSER TO 12Z SUN.
SUNDAY...
WEAK FRONT WILL STALL S OF NEW ENG WITH WEAK HIGH PRES BUILDING
TO THE N. WHILE IT WILL BE NOTICEABLY COOLER...850 MB TEMPS 14-16C
SO IT WILL STILL BE RATHER WARM WITH TEMPS IN THE MID TO UPPER
80S...COOLER HIGHER TERRAIN AS WELL AS IMMEDIATE COAST WHERE
COASTAL SEABREEZES ARE LIKELY. DEWPOINTS MAY DROP INTO THE UPPER
50S ACROSS N ZONES...BUT LIKELY REMAIN IN THE MID 60S CLOSER TO
THE COAST. LOW RISK FOR AN ISOLD SHOWER SUN AFTERNOON...OTHERWISE
DRY WEATHER WITH PT-MOSUNNY SKIES.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
HEADLINES...
* SCT SHOWERS/THUNDERSTORMS MON NIGHT THROUGH FRI BUT NOT A WASHOUT
* SEASONABLE TEMPS AND NO EXCESSIVE HEAT EXPECTED NEXT WEEK
DETAILS...
SUNDAY NIGHT AND MONDAY...
HIGH PRESSURE NEARBY SHOULD RESULT IN DRY WEATHER DOMINATING OVER
THIS TIME. STILL CAN/T RULE OUT A FEW SPOT SHOWERS ACROSS THE
INTERIOR/SOUTH COAST AS MID LEVEL MOISTURE WILL BE NEARBY...ALONG
WITH WEAK SURFACE CONVERGENCE. WILL COVER THIS REGION WITH JUST
SOME LOW POPS. TEMPS WILL BE SEASONABLE WITH LOWS IN THE UPPER 50S
AND 60S SUN NIGHT. HIGHS ON MON SHOULD BE MAINLY IN THE LOWER TO
MIDDLE 80S.
MONDAY NIGHT AND TUESDAY...
UPPER LEVEL TROUGH DEVELOPING ACROSS THE
GREAT LAKES WILL SEND A COUPLE OF SHORTWAVES AT US IN WEST TO
SOUTHWEST FLOW ALOFT. APPEARS THERE SHOULD BE ONE OR TWO ROUNDS OF
SCATTERED SHOWERS AND THUNDERSTORMS SOMETIME MON NIGHT INTO TUE.
HIGH PWATS WILL RESULT IN THE POTENTIAL FOR HEAVY RAINFALL AND A
VERY LOCALIZED FLOOD THREAT WITH ANY STORM. OVERALL SEVERE WEATHER
POTENTIAL WILL BE LOW GIVEN LIMITED INSTABILITY AS WELL AS
UNCERTAINTY ON THE AMOUNT OF SOLAR INSOLATION.
***NO CHANGES MADE BEYOND TUESDAY BASED ON CURRENT WEATHER BUT HERE
ARE OUR LATEST THOUGHTS***
AS FOR TEMPERATURES...NOT EXPECTING A RETURN TO THE EXCESSIVE HEAT
WITH THE RIDGE OVER THE ATLANTIC TOO FAR EAST. HOWEVER...HIGHS
SHOULD STILL BE IN THE 80S ALONG WITH SOME HUMIDITY AT TIMES.
WEDNESDAY THROUGH FRIDAY... A LOT OF UNCERTAINTY OVER THIS TIME
PERIOD. THE GFS DRIES OUT BY THURSDAY AS THE UPPER LEVEL TROUGH
BECOMES FLATTER AND PUSHES THE MAIN FRONT WELL OFFSHORE.
HOWEVER...THE ECMWF IS MORE AMPLIFIED WITH THE TROUGH OVER THE
EASTERN GREAT LAKES AND UPPER RIDGE OVER THE ATLANTIC. THIS KEEPS
THE FRONTAL BOUNDARY NEARBY ALONG WITH SOUTHWEST FLOW ALOFT. HIGHLY
UNCERTAIN AT THIS POINT...BUT AT LEAST WORTH MAINTAINING SOME CHANCE
POPS FOR ADDITIONAL SCATTERED SHOWERS AND THUNDERSTORMS.
AGAIN...NOT EXPECTING A WASHOUT BUT CERTAINLY THE POTENTIAL FOR
ADDITIONAL PRECIPITATION.
SATURDAY...
LOW CONFIDENCE THIS FAR OUT BUT FRONT MAY BE FAR ENOUGH
OFFSHORE TO RESULT IN DRY WEATHER WITH SEASONABLE TEMPS.
&&
.AVIATION /18Z SATURDAY THROUGH FRIDAY/...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
MODERATE CONFIDENCE THROUGH SUNDAY...
THROUGH 00Z...POCKETS OF FOG AND HAZE ALONG S COAST...CAPE COD AND
ISLANDS WILL CONTINUE ON SW WINDS. WILL SEE MVFR VSBYS. MAINLY VFR
ELSEWHERE EXCEPT LOCAL MVFR-IFR CIGS/VSBYS IN SHRA/TSRA. WILL SEE
INCREASING COVERAGE THROUGH THE AFTERNOON.
WITH ANY TSRA...LOW-VFR CIGS WITH MVFR/IFR VSBYS WILL BE
POSSIBLE. UNCERTAINTY ON LOCATION AND EVOLUTION OF TSRA SO DID NOT
PREVAIL IN THE TAF. GUSTY SW WINDS AHEAD OF AN APPROACHING COLD
FRONT ANTICIPATED TO SWEEP THROUGH THE TERMINALS LATE TONIGHT INTO
SUNDAY MORNING...WINDS BACKING OUT OF THE NORTH-NORTHWEST AND
WEAKENING.
COASTAL FOG MAY DEVELOP AHEAD OF THE COLD FRONT. SHOULD SEE
IMPROVEMENT THEREAFTER WITH DRIER AIR FILTERING IN. PREVAILING
VFR FOR SUNDAY WITH LIGHT NORTH-NORTHWEST WINDS...SEA-BREEZES
ALONG THE SHORES.
KBOS TERMINAL...MODERATE CONFIDENCE IN TAF. WILL KEEP STORMS OUT
OF THE TERMINAL FOR NOW. GUSTY SOUTHWEST WINDS DURING THE DAY.
KBDL TERMINAL...MODERATE CONFIDENCE IN TAF. PREVAILING -SHRA VCTS
WITH EXPECTATION OF AFTERNOON STORMS...BUT UNCERTAIN ON SPECIFIC
IMPACTS.
OUTLOOK...SUNDAY NIGHT THROUGH THURSDAY...
SUNDAY NIGHT AND MONDAY...MODERATE TO HIGH CONFIDENCE. VFR
CONDITIONS DOMINATE. MAY SEE SOME LOCALIZED LOWER CONDITIONS IN
LATE NIGHT/EARLY MORNING LOW CLOUDS/FOG PATCHES.
TUESDAY THROUGH THURSDAY...MODERATE CONFIDENCE. VFR CONDITIONS
WILL BE MIXED WITH PERIODS OF MVFR-IFR CIGS/VSBYS IN SCT SHOWERS
AND THUNDERSTORMS AT TIMES. SOME LOW CLOUDS AND FOG PATCHES MAY
RESULT IN LOWER CONDITIONS AT TIMES AS WELL.
&&
.MARINE...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
HIGH CONFIDENCE THROUGH SUNDAY.
THROUGH THIS EVENING...A FEW GUSTS TO 25 KT POSSIBLE OVER THE
NEARSHORE WATERS THIS AFTERNOON. SEAS REMAIN AROUND 5-6 FT ON THE
OPEN SOUTHERN WATERS AS WELL AS RI SOUND. SCT AFTN/EVENING TSTMS
POSSIBLE.
TONIGHT...SW WINDS WILL SHIFT TO THE NW LATE TONIGHT AS COLD FRONT
MOVES THROUGH. SCA SEAS CONTINUE OVER SOUTHERN WATERS. TSTMS
POSSIBLE SOUTH WATERS AS FRONTAL DEPARTS SLOWLY.
SUNDAY...E/SE WINDS DEVELOPING MAINLY UNDER 15 KT. SEAS SUBSIDING
BELOW SCA THRESHOLDS.
OUTLOOK...SUNDAY NIGHT INTO THURSDAY...
SUNDAY NIGHT INTO MONDAY...HIGH CONFIDENCE.
HIGH PRESSURE IN CONTROL. LIGHT AND VARIABLE WINDS GRADUALLY
BACKING OUT OF THE SOUTH. SEAS BELOW 5 FEET OVER ALL WATERS.
MONDAY NIGHT INTO WEDNESDAY...MODERATE CONFIDENCE.
INCREASE AREAL COVERAGE OF SHOWERS AND THUNDERSTORMS. WINDS OUT OF
THE SOUTH-SOUTHWEST INCREASING. GUSTS UP TO 20 KTS POSSIBLE. FETCH
RESULTING IN SEAS BUILDING ABOVE 5 FEET OVER THE SOUTH-SOUTHEAST
WATERS. COLD FRONT SLIDES INTO THE WATERS WEDNESDAY ALLOWING WINDS
TO DIMINISH. COASTAL FOG MAY BE AN ISSUE ALONG THE SOUTH-SHORE WITH
VISIBILITIES DOWN TO A QUARTER MILE OR LESS.
THURSDAY...MODERATE CONFIDENCE.
COLD FRONT WAVERS AS IT STALLS IN PROXIMITY TO SOUTHERN NEW ENGLAND.
CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS CONTINUE. THE
LIGHTER WIND FLOW ALLOWS SEAS TO SUBSIDE. COASTAL FOG MAY CONTINUE
TO BE AN ISSUE WITH VISIBILITIES DOWN TO A QUARTER MILE OR LESS.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR CTZ002>004.
MA...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR MAZ005>007-
011>021.
NH...NONE.
RI...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR RIZ001>005.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT SUNDAY FOR ANZ235-254.
SMALL CRAFT ADVISORY UNTIL 8 AM EDT SUNDAY FOR ANZ255-256.
&&
SYNOPSIS...KJC/SIPPRELL
NEAR TERM...EVT
SHORT TERM...KJC
LONG TERM...FRANK
AVIATION...SIPPRELL/EVT/FRANK
MARINE...KJC/SIPPRELL/EVT/FRANKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 212 PM EDT SAT JUL 20 2013 MAZ002>004-008>010-022>024-026-NHZ011-012-015-RIZ006>008-211815- WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA- WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA- BARNSTABLE MA-DUKES MA-NANTUCKET MA-NORTHERN MIDDLESEX MA- CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-WASHINGTON RI-NEWPORT RI- BLOCK ISLAND RI- 212 PM EDT SAT JUL 20 2013 ...SEVERE THUNDERSTORM WATCH 426 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE AND SOUTHERN RHODE ISLAND. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CTZ002>004-MAZ005>007-011>021-RIZ001>005-211815- HARTFORD CT-TOLLAND CT-WINDHAM CT-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI- WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- 212 PM EDT SAT JUL 20 2013 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 426 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS AND NORTHERN RHODE ISLAND. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ230>237-250-251-254-255-211815- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND NANTUCKET- 212 PM EDT SAT JUL 20 2013 ...SEVERE THUNDERSTORM WATCH 426 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ256-211815- COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO 20 NM SOUTH OF BLOCK ISLAND- 212 PM EDT SAT JUL 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR RHODE ISLAND COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG THUNDERSTORMS WITH GUSTY WINDS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/BOSTON YOU CAN FOLLOW US ON FACEBOOK AT WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV YOU CAN FOLLOW US ON TWITTER AT @NWSBOSTON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
155 PM EDT SAT JUL 20 2013
MAZ004-026-201845-
NORTHWEST MIDDLESEX COUNTY MA-NORTHERN WORCESTER MA-
155 PM EDT SAT JUL 20 2013
...STRONG THUNDERSTORM FORMING NEAR PETERSHAM...
AT 151 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PETERSHAM...OR 18 MILES WEST OF FITCHBURG...
MOVING EAST AT 40 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM AS IT MOVES ACROSS NORTH CENTRAL
MASSACHUSETTS THROUGH 230 PM.
LOCATIONS IMPACTED INCLUDE...
LEOMINSTER...FITCHBURG...PRINCETON...HUBBARDSTON...GARDNER...
PHILLIPSTON...TEMPLETON...LUNENBURG...SHIRLEY...BARRE...PETERSHAM...
TOWNSEND AND WESTMINSTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.
FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE WITH THIS STORM. FOR
YOUR SAFETY...GO INSIDE OR IN A VEHICLE. STAY AWAY FROM OPEN AREAS
SUCH AS BALL FIELDS...GOLF COURSES AND PARKS. WAIT AT LEAST 30
MINUTES AFTER THE STORM ENDS TO RESUME OUTDOOR ACTIVITIES.
&&
LAT...LON 4270 7168 4249 7160 4240 7219 4251 7225
4251 7224 4252 7225
TIME...MOT...LOC 1751Z 247DEG 34KT 4249 7216
JWDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 217 PM EDT SAT JUL 20 2013 CTZ003-004-201900- WINDHAM CT-TOLLAND CT- 217 PM EDT SAT JUL 20 2013 ...STRONG THUNDERSTORM FORMING IN TOLLAND COUNTY... AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WILLINGTON AND MANSFIELD...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM AS IT MOVES ACROSS TOLLAND AND WINDHAM COUNTIES THROUGH 3 PM. LOCATIONS IMPACTED INCLUDE... MANSFIELD...WILLINGTON...ASHFORD...POMFRET...EASTFORD...WOODSTOCK AND STORRS. PRECAUTIONARY/PREPAREDNESS ACTIONS... GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR DRAINAGE FLOODING IS ALSO POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. FOR YOUR SAFETY...GO INSIDE OR IN A VEHICLE. STAY AWAY FROM OPEN AREAS SUCH AS BALL FIELDS...GOLF COURSES AND PARKS. WAIT AT LEAST 30 MINUTES AFTER THE STORM ENDS TO RESUME OUTDOOR ACTIVITIES. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT. LAT...LON 4180 7231 4187 7234 4201 7195 4183 7191 TIME...MOT...LOC 1812Z 257DEG 18KT 4186 7226 JWD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
228 PM EDT SAT JUL 20 2013
CTZ002-003-201915-
TOLLAND CT-HARTFORD CT-
228 PM EDT SAT JUL 20 2013
...STRONG THUNDERSTORM FORMING IN SOUTHERN HARTFORD COUNTY...
AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ROCKY HILL...OR 5 MILES SOUTHEAST OF
NEWINGTON...MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM AS IT CROSSES FAR SOUTHEAST HARTFORD AND
SOUTHERN TOLLAND COUNTIES.
LOCATIONS IMPACTED INCLUDE...
ROCKY HILL...HEBRON...ANDOVER...COLUMBIA AND MARLBOROUGH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.
FREQUENT CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. FOR
YOUR SAFETY...GO INSIDE OR IN A VEHICLE. STAY AWAY FROM OPEN AREAS
SUCH AS BALL FIELDS...GOLF COURSES AND PARKS. WAIT AT LEAST 30
MINUTES AFTER THE STORM ENDS TO RESUME OUTDOOR ACTIVITIES.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT.
LAT...LON 4179 7218 4175 7217 4175 7218 4173 7220
4173 7225 4170 7225 4169 7227 4167 7227
4164 7233 4162 7249 4165 7251 4163 7270
4167 7273
TIME...MOT...LOC 1825Z 257DEG 27KT 4165 7264
JWDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
243 PM EDT SAT JUL 20 2013
CTZ002-MAZ009-011-201930-
HARTFORD CT-WESTERN HAMPDEN MA-EASTERN HAMPDEN MA-
243 PM EDT SAT JUL 20 2013
...STRONG THUNDERSTORM APPROACHING HARTFORD AND HAMPDEN COUNTIES...
AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WINSTED...OR 8 MILES NORTHEAST OF
TORRINGTON...MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM AS IT CROSSES NORTHERN HARTFORD AND
SOUTHWEST HAMPDEN COUNTIES THROUGH 330 PM.
LOCATIONS IMPACTED INCLUDE...
WINDSOR LOCKS...SIMSBURY...GRANBY...SOUTHWICK...GRANVILLE...EAST
GRANBY AND SUFFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.
FREQUENT CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. FOR
YOUR SAFETY...GO INSIDE OR IN A VEHICLE. STAY AWAY FROM OPEN AREAS
SUCH AS BALL FIELDS...GOLF COURSES AND PARKS. WAIT AT LEAST 30
MINUTES AFTER THE STORM ENDS TO RESUME OUTDOOR ACTIVITIES.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT.
LAT...LON 4210 7267 4190 7261 4190 7263 4187 7295
4189 7294 4190 7291 4197 7289 4197 7303
4204 7301 4204 7305
TIME...MOT...LOC 1838Z 261DEG 25KT 4194 7307
JWDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
312 PM EDT SAT JUL 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND DMG POMFRET 41.90N 71.97W
07/20/2013 WINDHAM CT AMATEUR RADIO
TREES AND WIRES DOWN ON MASHAMOQUET RD AND HAMPTON RD
&&
WSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
317 PM EDT SAT JUL 20 2013
MAZ013-016>019-202000-
EASTERN PLYMOUTH MA-NORTHERN BRISTOL MA-EASTERN NORFOLK MA-
WESTERN PLYMOUTH MA-WESTERN NORFOLK MA-
317 PM EDT SAT JUL 20 2013
...STRONG THUNDERSTORMS FORMING SOUTHWEST OF BOSTON...
AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG THE I-495 CORRIDOR NEAR BELLINGHAM AND
WRENTHAM...MOVING EAST AT 35 MPH.
TORRENTIAL RAINFALL...HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP
TO 40 MPH ARE POSSIBLE WITH THESE STORMS AS THEY PASS SOUTH OF
BOSTON THROUGH 4 PM.
LOCATIONS IMPACTED INCLUDE...
BROCKTON...QUINCY...WEYMOUTH...FRANKLIN...EASTON...AVON...
BRAINTREE...RANDOLPH...STOUGHTON...WRENTHAM...NORWOOD...PLAINVILLE...
ROCKLAND...ABINGTON...WHITMAN...HOLBROOK...MANSFIELD...FOXBORO...
CANTON...SHARON AND WALPOLE.
THIS ALSO INCLUDES GILLETTE STADIUM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GET INDOORS WHEN STORMS APPROACH. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.
FREQUENT CLOUD TO GROUND LIGHTNING WAS OCCURRING. FOR YOUR
SAFETY...GO INSIDE OR IN A VEHICLE. STAY AWAY FROM OPEN AREAS SUCH
AS BALL FIELDS...GOLF COURSES AND PARKS. WAIT AT LEAST 30 MINUTES
AFTER THE STORM ENDS TO RESUME OUTDOOR ACTIVITIES.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT.
LAT...LON 4198 7138 4202 7138 4202 7141 4211 7146
4227 7099 4226 7096 4228 7095 4226 7095
4226 7097 4225 7096 4226 7094 4226 7090
4209 7080
TIME...MOT...LOC 1913Z 248DEG 29KT 4206 7134
JWDThe Boston radar (KBOX), 19 km away, was scanning. The volume nearest the first event began at 19:43 UTC.
5 lightning, 3 thunderstorm wind. Local standard time, as filed.
Lightning struck a house on Tracey Lane, igniting a fire.
Lightning struck a tree near a house on Morrow Street. The lightning traveled along the invisible fence line to the house, damaging the invisible fence circuitry.
Lightning struck a detached garage on Bonnie Avenue, igniting a fire. There were no vehicles in the garage but there was damage to other household possessions and belongings.
Lightning struck an apartment building in Mansfield, knocking out a fire alarm system.
Lightning struck a house on Elmwood Street, igniting a fire. The house sustained minor damage.
Branches on Plain Street were downed by thunderstorm winds.
Trees on Fuller Shores were downed onto wires by thunderstorm winds.
A tree was downed by thunderstorm winds at the intersection of Derek Drive and Route 3A.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2013Every state in 2013This day in weather historyWarnings in Massachusetts, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462844, 462846, 462849, 462847, 462851, 462852, 462854, 462855.